08 July, 2011
Vitamin K and an Allergy or Rash
Vitamin K is a supplement recommended only for people with a vitamin K deficiency, and it is to be used under a doctor’s supervision. Vitamin K is found naturally in certain foods, such as soybeans, cereal, green leafy vegetables, cabbage, spinach and cauliflower. It is also made by bacteria in the digestive system. If you develop a rash or other common allergy signs or symptoms after taking a vitamin K supplement, call your doctor.
Vitamin K Allergy
If you are allergic to vitamin K, your immune system overreacts to the substance when it is ingested. As with most supplements, consuming vitamin K that naturally occurs in food will not trigger an allergic reaction, but when taken in supplement form, your body may not recognize it as safe and unleash an attack against the ingested supplement. Your immune system triggers the production of different chemicals throughout your body. These chemicals can cause irritation and inflammation in different parts of your body.
A rash that can develop from an allergic reaction to vitamin K may involve eczema, hives or general irritation. Chemicals released by the surface of the skin cause irritation, swelling, itching and redness. Hives form in various-sized welts that can move from one part of your body to another in a matter of minutes. Eczema can develop if you’re predisposed to this skin condition, causing the formation of blisters that can ooze and crust over. Most rashes from an allergic reaction are treated with hydrocortisone or a prescribed corticosteroid lotion.
A general allergic reaction to vitamin K will cause symptoms to develop in various places in your body. Aside from your skin being affected, you may develop stomach cramps, abdominal pain, diarrhea, nausea, vomiting, bloating and gas in your digestive tract. Nasal congestion may occur, causing a stuffy or runny nose, sneezing, postnasal drip and sinus headache. Asthma signs and symptoms that may occur include shortness of breath, wheezing, coughing and chest tightness.
An allergic reaction may be severe, possibly one that leads to death. If you develop hives, facial swelling, lightheadedness and an increased heart rate, call 911 for emergency assistance. Although severe allergic reactions are rare, they develop quickly, requiring immediate medical attention.
- skin image by Robert Kelly from Fotolia.com